West Virginia, 2021

Flash Flooding and Hail in West Virginia, March 18, 2021

March 18, 2021 · NWS RLX · 13 events in 6 counties and zones

Low pressure crossed through the region on March 18th accompanied by a cold front at the surface. Peaks of sunshine during the late morning and early afternoon allowed the atmosphere to become unstable and develop severe thunderstorms as the frontal boundary trekked through the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Low pressure crossed through the region on March 18th accompanied by a cold front at the surface. Peaks of sunshine during the late morning and early afternoon allowed the atmosphere to become unstable and develop severe thunderstorms as the frontal boundary trekked through the state. Large hail of up to 1.5 to 2 inches were observed in Mingo and Wayne Counties that afternoon as well as tree damage due to gusty winds in Cabell County.

Additional rain behind the frontal passage contributed to instances of flash flooding that evening in Kanawha and Wayne Counties. A swift water rescue was conducted near Alum Creek in Kanawha County as a nearby creek faced a deluge of water and rose onto the adjacent roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 18, 1:25 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 18, 1:25 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
225 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Strong low pressure system brings thunderstorm chances today
with a cold front tonight. High pressure then prevails most of
Friday, through the weekend, and into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1152 AM Thursday...

Low pressure, evident on satellite near the lower Ohio River
Valley/Mid Mississippi Valley regions...with a slow
moving/nearly stationary frontal boundary stretched east across
southern IN/OH, with an occluded front to the south across
central KY/TN regions. Dry slot has mostly taken hold across
CWA, with breaks in the cloud cover also starting to take hold,
particularly near Ohio River vcnty and west into Kentucky. In
area to west, and across our western zones, where breaks in the
clouds have occurred, cape has been increasing, with spc
mesoanalysis page suggesting 500-1000 J/KG. In addition, an area
of convection is starting to form across eastern KY as the
atmosphere destabilizes.

Still looking at the possibility for strong to severe
storms...particularly this afternoon, as the low progresses
east/se. Mid level lapse rates will steepen across the area,
along with strong shear developing, on the order of 40 to
60kts...and already evident on spc mesoanalysis page, with the
potential for any convection to become organized. Large hail
will be a possibility, especially with low freezing levels
around 8000-9000 feet, along with the potential for strong gusty
winds to reach the surface owing to mid level dry air. A brief
weak tornado also cannot be completely ruled out. In addition,
any storms are capable of heavy downpours, and with rather wet
conditions in place, isolated water issues cannot be completely
ruled out.

The low will pull off to the east of the area late tonight and
early Friday. Gusty winds will also develop later this
afternoon, and linger into the overnight hours, keeping
temperatures from falling too much. Cooler, and dry on Friday
behind system.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Thursday...

The period starts off quiet and relatively cool with below
seasonable temperatures for Saturday morning with expected lows
in the low to mid 20's across the area and possible upper teens
in the mountains. Thereafter, daytime highs moderate and climb
to seasonable with lows slightly below their norm, however will
gradually climb to above seasonable by the new work week. High
pressure dominates with mainly clear skies and fair weather
going into the next period.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 PM Thursday...

Models indicate a southern stream system forecast to develop
over the midwest courtesy of a broad upper level trough
forecast extend over almost the entire CONUS. Long range models
are coming into better agreement on this feature than previous
runs, however are still off on timing somewhat, therefore
lowered and delayed POPs going into Tuesday night and Wednesday
morning which led to just slight chance to chance POPs. With
models so divergent in nature decided to accept guidance
thereafter, but not before lowering some POPs and keeping them
at slight chance toward the end of this period for Thursday as
models diverge even more with timing and location on the next
developing system from the same upper level trough.

Temperatures will start out slightly above seasonable beginning
this period but will quickly experience a warming trend where
by Tuesday highs and lows should trend upwards of over 10
degrees higher than normal for this time of year.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 125 PM Thursday...

Scattered showers and thunderstorms are starting to develop
across much of the lowlands. Any storm is capable of brief heavy
downpours, gusty winds over 50 mph, and large hail. Expect brief
MVFR/IFR conditions with any storm/shower. Bulk of convection
will wane by 01-03Z, but sct showers will continue to be a
possibility through at least 09-12Z.

In addition, widespread MVFR and local IFR conditions will
develop across the area, particularly after 23Z, except for
across the mountains where local/areas of LIFR is expected
particularly after 04Z including at site KBKW. Gradual
improvement to VFR is expected to take hold from north to south
after 09Z.

In addition, gusty winds can be expected outside of convection.
Winds south to southwesterly will gradually veer to a more
northerly direction towards and after 00Z. Gusts up to 26 kts at
times outside of convection, particularly with passage of a
front, after 03-06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing storms and associated flight
restrictions could vary from TAFs. Low ceilings overnight may
lift to VFR quicker on Friday than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  M    H    H    M    H    H    H    H    M    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    H    M    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SL
Hazardous weather outlook, Mar 18, 4:07 AM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Thu Mar 18 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
507 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and evening.
Some of the thunderstorms could become strong to severe and as a
result, there is a Slight Risk of severe weather in effect for nearly
the entire region. A Slight Risk of severe weather indicates that
isolated to scattered severe storms may occur. Locally damaging winds
and large hail around 1 inch in diameter will be the primary severe
weather threats, although a brief tornado may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 18, 1:30 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT Thu Mar 18 2021

KYZ103-OHZ086-087-WVZ005>007-014-181915-
Boyd-Gallia-Lawrence-Mason-Wayne-Cabell-Putnam-
230 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOYD...SOUTHEASTERN
GALLIA...SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON...CENTRAL
CABELL...WEST CENTRAL PUTNAM AND NORTHWESTERN WAYNE COUNTIES...

At 229 PM EDT, a strong thunderstorm was located over Kenova, or near
Ashland, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Proctorville,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Durbin,
South Point, Burlington, Aid, Westwood, Crown City, Athalia and
Lockwood.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 187 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 26.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3851 8266 3851 8267 3877 8223 3849 8200
      3827 8261 3845 8274
TIME...MOT...LOC 1829Z 236DEG 32KT 3840 8258

JP
Local storm report, Mar 18, 1:36 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     6 ENE GRAYSON LAKE STAT 38.24N 82.91W
03/18/2021                   CARTER             KY   PUBLIC

            SEVERAL LARGE LIMBS AND A SMALL TREE DOWN
            ALONG NEW CASTLE LN. ESTIMATED DIME SIZE
            HAIL OBSERVED AS WELL. TIME ESTIMATED FROM
            RADAR.

&&

WEBB
Special weather statement, Mar 18, 1:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
248 PM EDT Thu Mar 18 2021

WVZ015-026-181915-
Boone-Kanawha-
248 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND NORTHERN
BOONE COUNTIES...

At 248 PM EDT, a strong thunderstorm was located near Madison, moving
northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Charleston, Madison, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Pratt, Pinch, Coal Fork, Julian, Elkview, Danville,
Handley, Seth, Dawes, Ashford, Sharon and Foster.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 96 and 98.
 West Virginia Turnpike between mile markers 78 and 95.
 Route 119 between mile markers 53 and 58.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3814 8188 3844 8145 3824 8126 3822 8128
      3799 8175
TIME...MOT...LOC 1848Z 234DEG 34KT 3812 8174

12
Special weather statement, Mar 18, 1:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
254 PM EDT Thu Mar 18 2021

WVZ024>026-181930-
Boone-Logan-Mingo-
254 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO...LOGAN AND
SOUTHWESTERN BOONE COUNTIES...

At 254 PM EDT, a strong thunderstorm was located near Holden, or 9
miles southwest of Logan, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Logan, Man, Delbarton, Chief Logan State, Holden, Mallory,
Amherstdale-Robinette, Mount Gay-Shamrock, Red Jacket, Matewan, West
Logan, Mitchell Heights, Mount Gay, Verdunville, Chauncey, Myrtle,
Switzer, Pie, Blair and Varney.

This includes Route 119 between mile markers 8 and 31, and between
mile markers 44 and 46.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3760 8214 3759 8215 3762 8216 3763 8218
      3765 8217 3765 8219 3775 8227 3802 8188
      3778 8168 3776 8172 3776 8175 3774 8177
      3759 8213
TIME...MOT...LOC 1854Z 237DEG 20KT 3775 8210

JP
Special weather statement, Mar 18, 1:56 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Thu Mar 18 2021

KYZ105-WVZ005-181930-
Lawrence-Wayne-
256 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
CENTRAL WAYNE COUNTIES...

At 256 PM EDT, a strong thunderstorm was located near Charley, or 7
miles south of Louisa, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisa, Wayne, Fort Gay, Ulysses, East Lynn Lake, Charley,
Kiahsville, Dunlow, Gallup, Clifford, Glenhayes, East Lynn and Genoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3828 8238 3815 8228 3814 8228 3813 8226
      3811 8226 3810 8224 3808 8223 3805 8220
      3794 8249 3796 8253 3795 8258 3793 8258
      3792 8260 3790 8260 3788 8264 3789 8266
      3803 8277
TIME...MOT...LOC 1856Z 237DEG 20KT 3800 8264

JP
Special weather statement, Mar 18, 2:05 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
305 PM EDT Thu Mar 18 2021

WVZ016-018-181930-
Calhoun-Roane-
305 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN AND
SOUTHERN ROANE COUNTIES...

At 304 PM EDT, a strong thunderstorm was located 8 miles northwest of
Amma, or 13 miles south of Spencer, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
Gandeeville.

This includes Interstate 79 between mile markers 22 and 35.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3878 8113 3860 8110 3856 8114 3853 8119
      3853 8123 3852 8127 3853 8130 3854 8135
      3855 8147 3856 8149 3869 8152
TIME...MOT...LOC 1904Z 261DEG 17KT 3862 8141

12

The radar

The Charleston,WV radar (KRLX), 77 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
March 18, 2:20 PM EST
Where
Wayne County, 1.29 mi ESE of Glenhayes
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -82.510

Hail, Mingo

When
March 18, 3:26 PM EST
Where
Mingo County, 1.64 mi E of Lenore
Measured
1.5 in hail
Reported by
Public
Coordinates
37.800, -82.270

Hail, Mingo

When
March 18, 3:27 PM EST
Where
Mingo County, 0.69 mi S of Nolan
Measured
0.75 in hail
Reported by
Public
Coordinates
37.740, -82.330

Hail, Mingo

When
March 18, 3:43 PM EST
Where
Mingo County, 1.09 mi E of Lenore
Measured
1.5 in hail
Reported by
Public
Coordinates
37.800, -82.280

Hail, Mingo

When
March 18, 3:48 PM EST
Where
Mingo County, 0.55 mi E of Scarlet
Measured
1.75 in hail
Reported by
Public
Coordinates
37.780, -82.160

Hail, Wyoming

When
March 18, 5:00 PM EST
Where
Wyoming County, 1.29 mi WSW of Jesse
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.660, -81.600

Hail, Cabell

When
March 18, 5:07 PM EST
Where
Cabell County, 1.48 mi SSE of Wilson
Measured
0.88 in hail
Reported by
Public
Coordinates
38.400, -82.320

Thunderstorm Wind, Cabell

When
March 18, 5:14 PM EST
Where
Cabell County, 1.48 mi NNW of Salt Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.340, -82.230

Two trees were blown down at the intersection of Roach Road and Route 10 outside of West Hamlin.

Hail, Wyoming

When
March 18, 5:20 PM EST
Where
Wyoming County, 1.49 mi SSE of Mc Graws
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
37.650, -81.460

Cars and roofs in the neighborhood were damaged due to hail.

Hail, Raleigh

When
March 18, 5:30 PM EST
Where
Raleigh County, Hotchkiss
Measured
1.5 in hail
Reported by
Public
Coordinates
37.670, -81.370

Hail, Raleigh

When
March 18, 5:45 PM EST
Where
Raleigh County, 0.69 mi N of Hotcoal
Measured
1 in hail
Reported by
Public
Coordinates
37.710, -81.250

Flash Flood, Kanawha

When
March 18, 6:45 PM EST to 8:30 PM EST
Where
Kanawha County, 1.17 mi WSW of Tornado to 0.91 mi SSE of Sproul
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.326, -81.871

Brounland Road near Alum Creek was closed for a time due to the nearby creek rising out of its banks onto the roadway. A swift water rescue was also conducted. In Tornado, high water issues arose at the intersection of Smith Creek and Ferrell Road as well as along East Dupont Avenue in Shrewsbury.

Flash Flood, Wayne

When
March 18, 7:45 PM EST to 10:45 PM EST
Where
Wayne County, 3.02 mi NNE of Gilkerson to 3.17 mi S of Elmwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.240, -82.309

High water issues arose along the right hand lane of Big Creek Road as the adjacent creek rose out of its banks. Beech Fork Road also flooded, which briefly closed the road leading into the state park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947013, 947029, 947014, 947017, 947015, 947016, 947019, 947032, 947020, 947021, 947027, 947623, 947605.